Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 203, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2004, 9:40 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2004, 9:40 PM CDT (02:40 UTC)
- Expired
- May 28, 2004, 10:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
633
WUUS53 KDMX 290240
SVRDMX
IAC063-147-290330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT FRI MAY 28 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN EMMET COUNTY IN NORTHWEST IOWA
NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA
* UNTIL 1030 PM CDT
* AT 935 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES WEST OF WALLINGFORD...OR ABOUT 12
MILES NORTHEAST OF SPENCER...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
8 MILES NORTH OF RUTHVEN AROUND 1000 PM...
6 MILES SOUTH OF WALLINGFORD AROUND 1005 PM...
NEAR GRAETTINGER AROUND 1020 PM AND
6 MILES NORTH OF EMMETSBURG AROUND 1030 PM.
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4333 9493 4305 9492 4304 9445 4325 9447
4325 9470 4333 9471
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, May 28, 2:45 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT FRI MAY 28 2004 .DISCUSSION... MAIN FOCUS IS SEVERE WEATHER POTENTIAL AND HEAVY RAINS. MODELS CONVERGING ON SOLUTION THAT WARM FNT MOVES NWRD TNGT. AIRMASS REMAINS UNSTABLE ALOFT WITH ELEVATED CONVECTION. MOISTURE ONLY REAL ELEMENT MISSING. WARM FNT LIFTS OUT OF STATE BY SATURDAY MRNG THEN AS DAY PROGRESSES AIRMASS BECOMES VERY UNSTABLE -6 TO -8 AND CAPES BY 00Z RISE TO AROUND 5000J/KG AND MODERATE SHEAR PROMPT HEAVY WORDED DAY TWO OUTLOOK FOR SEVERE MUCH OF WRN AND CNTRL IA. QUESTION THEN BECOMES HOW COLD FRONT WILL PROGRESS THROUGH THE STATE. EXPECT SLOWER SOLUTION OF GFS AND ACCEPT GFS QPF WITH STRONG SOUTHERLY FLOW AND PLENTY OF MOISTURE SURGING INTO THE AREA. WILL ISSUE FLOOD WATCH FOR SATURDAY EVENING INTO SUNDAY MRNG. AREAS REMAIN PRIMED IF 2 INCH QPF OCCURS STATEWIDE FLOODING A DEFINITE AS CFG LOW OVER MANY AREAS. TEMPERATURES ADJUSTED FOR ADVECTION/CLOUD COVER/PCPN. INTO EFP PATTERN SETTLES DOWN SOMEWHAT WITH WRAP AROUND PCPN AS SFC LO/UPPER LO REMAIN NE OF THE AREA THEN FINALLY MOVE OFF CANADIAN COAST. GUIDANCE TEMPS ACCEPTED WITH MINOR ADJUSTMENTS. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z SATURDAY THROUGH 14Z SUNDAY. && FORSTER
Hazardous weather outlook, May 28, 3:02 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT FRI MAY 28 2004 IAZ057>059-070>072-081-082-092-093-291100- ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR- UNION- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6 AND 10 PM IN NORTHWEST IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. A FEW OF THE STORMS MAY AFFECT PORTIONS OF SOUTHWEST IOWA AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE SATURDAY AFTERNOON AND EVENING. STRONG TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA... MOVING NORTHEAST DURING THE EARLY EVENING. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY AFTERNOON AND EVENING. IAZ007-017-026>028-037>039-048>050-061-062-291100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER- MARSHALL-POWESHIEK-STORY-TAMA-WORTH- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND NORTHEAST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6 AND 10 PM IN NORTHWEST IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. AS THE STORMS ORGANIZE AND SPREAD SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL WILL BECOME POSSIBLE. THERE IS A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY EVENING. VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE INTO EASTERN SECTIONS OF CENTRAL IOWA AFTER 7 PM. THESE STORMS WILL BE ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST THROUGH THE STATE. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY NIGHT. IAZ004>006-015-016-023>025-033>036-044>047-291100- BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HAMILTON-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WRIGHT- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6 AND 10 PM IN NORTHWEST IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. AS THE STORMS ORGANIZE AND SPREAD SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL WILL BECOME POSSIBLE. THERE IS A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE SATURDAY AFTERNOON AND EVENING. STRONG TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA... MOVING NORTHEAST DURING THE EARLY EVENING. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY AFTERNOON AND EVENING. IAZ060-073>075-083>086-094>097-291100- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POLK- WAPELLO-WARREN-WAYNE- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WHICH WILL DEVELOP IN NORTHWEST IOWA EARLY THIS EVENING...MAY SPREAD SOUTHEAST INTO SOUTHEAST PORTIONS OF CENTRAL IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY NIGHT. VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE INTO SOUTHEAST SECTIONS OF CENTRAL IOWA AFTER 7 PM. THESE STORMS WILL BE ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST THROUGH THE STATE. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY NIGHT. KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 33 min |
| May 28, 11:09 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 36 min |
| May 28, 11:31 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 59 min |
| May 28, 11:53 PM CDT | Tornado Warning | DMX | Sac | 37 min |
| May 29, 12:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 47 min |
| May 29, 12:52 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 38 min |
| May 29, 1:11 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 64 min |
| May 29, 6:14 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.